Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 30, 2022, 7:48 PM CDT for 5 counties in Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 7:48 PM CDT (00:48 UTC)
- Expired
- May 30, 2022, 8:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 19 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:50 PM CDT | TSTM WND DMG | 2 Ssw Minneapolis, MN | LARGE BOULEVARD TREE ON HOUSE. TIME ESTIMATED BY RADAR. |
| May 30, 8:20 PM CDT | TSTM WND DMG | Roseville, MN | LARGE BRANCH DOWN. REPORTED VIA TWITTER. PHOTO INCLUDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 10.3
The text
As transmitted.
535
WUUS53 KMPX 310048
SVRMPX
MNC003-037-053-123-139-310130-
/O.NEW.KMPX.SV.W.0179.220531T0048Z-220531T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Mon May 30 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Hennepin County in east central Minnesota...
Northwestern Dakota County in east central Minnesota...
Scott County in east central Minnesota...
South central Anoka County in east central Minnesota...
Ramsey County in east central Minnesota...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located over New Prague,
or 21 miles northwest of Northfield, moving northeast at 75 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shakopee, Savage and Prior Lake around 800 PM CDT.
Eden Prairie, Burnsville and Apple Valley around 805 PM CDT.
Other locations in the path of this severe thunderstorm include
Bloomington, Edina, St. Louis Park, Richfield, Hopkins, Minneapolis,
St. Paul, Roseville, Golden Valley, West St. Paul, Maplewood,
Fridley, Shoreview, White Bear Lake, New Brighton and Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and east central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9372 4512 9330 4513 9326 4512 9299
4495 9298 4454 9330
TIME...MOT...LOC 0047Z 211DEG 66KT 4457 9357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG3 follow-up statements
698
WWUS53 KMPX 310101
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon May 30 2022
MNC003-037-053-123-139-310130-
/O.CON.KMPX.SV.W.0179.000000T0000Z-220531T0130Z/
Hennepin MN-Dakota MN-Scott MN-Anoka MN-Ramsey MN-
801 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTHWESTERN DAKOTA...NORTHEASTERN
SCOTT...SOUTH CENTRAL ANOKA AND RAMSEY COUNTIES...
At 801 PM CDT, a severe thunderstorm was located over Savage, or 13
miles southwest of Minneapolis, moving northeast at 75 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Edina, St. Louis Park, Richfield, Golden Valley, Hopkins,
Minneapolis, St. Paul, Roseville, West St. Paul, Columbia Heights,
Maplewood, Fridley, Shoreview, White Bear Lake, New Brighton and
Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9330 4513 9326 4512 9299 4495 9298
4465 9321 4470 9361
TIME...MOT...LOC 0101Z 211DEG 66KT 4479 9338
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG513
WWUS53 KMPX 310113
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
813 PM CDT Mon May 30 2022
MNC037-139-310123-
/O.CAN.KMPX.SV.W.0179.000000T0000Z-220531T0130Z/
Dakota MN-Scott MN-
813 PM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA AND
NORTHEASTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
LAT...LON 4512 9299 4494 9299 4490 9302 4492 9305
4492 9313 4489 9316 4487 9321 4490 9346
4512 9330 4513 9326
TIME...MOT...LOC 0113Z 211DEG 66KT 4498 9322
$$
MNC003-053-123-310130-
/O.CON.KMPX.SV.W.0179.000000T0000Z-220531T0130Z/
Hennepin MN-Anoka MN-Ramsey MN-
813 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN HENNEPIN...SOUTH CENTRAL ANOKA AND RAMSEY
COUNTIES...
At 813 PM CDT, a severe thunderstorm was located over Minneapolis,
moving northeast at 75 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Coon Rapids, Blaine,
Minnetonka, Edina, St. Louis Park, Maplewood, Richfield, Roseville
and Brooklyn Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9299 4494 9299 4490 9302 4492 9305
4492 9313 4489 9316 4487 9321 4490 9346
4512 9330 4513 9326
TIME...MOT...LOC 0113Z 211DEG 66KT 4498 9322
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG361
WWUS53 KMPX 310120
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Mon May 30 2022
MNC003-053-123-310128-
/O.CAN.KMPX.SV.W.0179.000000T0000Z-220531T0130Z/
Hennepin MN-Anoka MN-Ramsey MN-
820 PM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN...SOUTH
CENTRAL ANOKA AND RAMSEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Gusty winds are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota.
LAT...LON 4512 9299 4494 9299 4490 9302 4492 9305
4492 9313 4489 9316 4487 9321 4490 9346
4512 9330 4513 9326
TIME...MOT...LOC 0117Z 211DEG 66KT 4573 9539
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:37 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 30, 3:37 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Mon May 30 2022
.DISCUSSION...(This evening through Monday)
Issued at 320 PM CDT Mon May 30 2022
...SEVERE WEATHER OUTBREAK ON GOING THIS AFTERNOON...
Our "main event" is starting to get going with storms near the MN/SD
border at 3pm. This is a rare, high- end environment that will be
capable of producing a severe weather outbreak across the MPX
forecast area. The first concern is the potential for a few
supercells to develop in the warm sector ahead of the approaching
cold front. The WoFS has picked up a on these supercells forming over
northwest IA/southwest MN and moving northeast into central MN by
21Z. This potential will be monitored closely as they'd be capable of
producing all severe hazards including tornadoes. However, recent
trends from the WoFS has been to back down on the intensity of these
supercells, instead showing a severe QLCS coming out of SD.
The storms that form along the cold front will be capable of
producing all severe hazards too. This will track into eastern
Minnesota into western Wisconsin later this evening. Storm mode is
expected to transition from embedded supercells along the cold front
to a QLCS- like linear set up. The LLJ will enhance low level shear
this evening across western WI. This is concerning as it could
promote an environment capable of a QLCS tornado threat this
evening/early tonight.
Areas in the warm sector continue to recover with temperatures
warming back into the low/mid 80s. The mid level clouds have likely
helped our dew points stay in the mid to upper 60s across southern
MN, with less mixing due to stubborn cloud cover. This has kept our
LCLs on the lower side and if this trend continues, would be more
favorable for potential tornado development. Steep mid-level lapse
rates of 8.0C/km or greater are located with the area of best CAPE
with values of 2500J/kg or greater. KMPX VAD profile shows a highly
sheared environment present with 25+ kts of 0-1km shear and 300+
m2/s2 0-1km storm relative helicity. These storms will be moving
quickly with storm motions likely 60s kts or greater so it will be
important to plan ahead and act quickly after receiving any severe or
tornado warnings this afternoon. Once again, this environment has
analogs to some of historical, higher-end severe weather outbreaks
across the Upper Midwest.
Final concern for this evening, behind the severe threat, is a threat
for widespread severe/damaging wind over southwest MN. This is a
sting jet setup within the dryslot that will come in to the south of
the surface low. This is over Nebraska now, where we have seen the
occasional 50-60 mph wind gust. This is only expected to intensify
between 00z and 06z over southwest MN, the RAP showing h85 winds
increasing to nearly 80 kts. The big question is can we mix any of
this down to the surface. Forecast soundings for RWF say no, but
several CAMs do and they show the potential for a swath of 50-70 mph
winds over southwest MN. This is something we'll watch closely as we
may need to transition the Tornado Watch to a High Wind Warning.
The upper level low that brought the severe weather to the area will
remain mostly stationary in south central Canada through the week. A
cold front Thursday night may spark a few showers with the models
showing the best chance for any measurable precipitation to be in
west central Wisconsin. A better chance for some measurable
precipitation comes this weekend with a boundary getting hung up
somewhere in the vicinity of the Iowa/Minnesota border on Saturday,
and models are in pretty good agreement with an overrunning
precipitation type of event affecting southern Minnesota. Late in
the period the upper low in southern Canada elongates and starts to
depart eastward and a trough may slide into the area and offer
another chance for showers on Monday. The biggest change for in the
long term will be the temperatures. Highs each day will be in the
60s and 70s, with lows each morning in the 40s and 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon May 30 2022
Mainly VFR conditions except MVFR/IFR possible with thunderstorms
this afternoon/evening. It looks like an initial cluster of strong to
severe storms will affect western Minnesota and move NNE. As this
cluster moves into northern Minnesota a line of strong to severe storms
will form along a cold front and sweep eastward across the area.
Winds will be strong and gusty from the S/SE, becoming W/NW behind
the cold front. Strong LLWS also looks likely this evening.
KMSP...A shower or thunderstorm can not be ruled out this afternoon,
but the best timing for storms at the terminal looks to be between
1z and 3z this evening. It looks like the line of storms will move
through pretty quickly with drier air moving in behind it.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Wind W 10-15 kts.
Fri...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 6 PM CDT this evening for Blue Earth-Brown-
Faribault-Freeborn-Le Sueur-Martin-Nicollet-Redwood-Rice-
Steele-Waseca-Watonwan.
WI...None.
&&
DISCUSSION...BPH/MPG/CEO
AVIATION...CEOHazardous weather outlook, May 30, 11:42 AM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1142 AM CDT Mon May 30 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311645- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1142 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. An outbreak of severe thunderstorms, including the potential for multiple strong tornadoes, remains on track this afternoon and evening across Minnesota, particularly west of the I-35 corridor. Additional hazards include large hail in excess of 2 inches and wind gusts in excess of 70 mph. Locally heavy rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, May 30, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
736 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 2 ESE CAMBRIDGE 45.56N 93.19W
05/30/2022 ISANTI MN TRAINED SPOTTER
ISA-D71 CALLED TO REPORT 12 INCH DIAMETER
TREE KNOCKED OVER.
&&
BPHLocal storm report, May 30, 7:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 W GRANITE FALLS 44.81N 95.58W
05/30/2022 YELLOW MEDICINE MN LAW ENFORCEMENT
TREES DOWN.
&&
CEOLocal storm report, May 30, 7:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 1 SW GRANITE FALLS 44.80N 95.55W
05/30/2022 YELLOW MEDICINE MN LAW ENFORCEMENT
TREES DOWN ON POWER LINES. TIME ESTIMATED
FROM RADAR.
&&
CEOLocal storm report, May 30, 7:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 S DELANO 45.02N 93.79W
05/30/2022 WRIGHT MN PUBLIC
MULTIPLE TREES DOWN. ONE BLOCKING ROAD. TIME
ESTIMATED.
&&
MKMLocal storm report, May 30, 7:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HEAVY RAIN 2 SW ALEXANDRIA 45.87N 95.40W
05/30/2022 M2.84 INCH DOUGLAS MN ASOS
ASOS STATION KAXN ALEXANDRIA MN ASOS.
&&
MKMLocal storm report, May 30, 7:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG HANLEY FALLS 44.69N 95.62W
05/30/2022 YELLOW MEDICINE MN LAW ENFORCEMENT
PARTS OF GRAIN BIN DOWN ON RAILROAD TRACKS.
TIME ESTIMATED FROM RADAR.
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec, Mille Lacs | 33 min |
| May 30, 7:23 PM CDT | Special Weather Statement | MPX | Le Sueur | 37 min |
| May 30, 8:09 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 51 min |
| May 30, 8:33 PM CDT | Special Weather Statement | MPX | Douglas, Todd | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.